The Pharmacy Chick

Flying the coup in retail

The stupidification of Pharmacy Chick–the experiment gone awry!

Filed under: Uncategorized — pharmacychick at 6:53 pm on Friday, November 2, 2012

Since its open enrollment time, I thought this story might be appropo given its subject matter.  Every year my company presents us with an opportunity to avoid punishments um earn incentives to cheaper premiums by providing a couple of drops of blood and enduring some pokes and prods.  They measure us on an array of different metrics: height, weight, waist,BMI, blood sugar, cholesterol etc.   If we meet their baseline criteria ( and do a few other things) we can qualify for discounts on our health insurance.   I have always qualified for everything.  Last year however, I failed to qualify for the cholesterol discount because I had finally reached their FAIL threshold of 200.

Before you think ” Geez PC you only eat bacon and eggs all day?”   No. I do not.  Actually I eat pretty lean but since my beloved grandmother and my beloved mother all have/had high cholesterol, its stood to reason that I probably would also..and over the years it had creeped up bit by bit. So, since I missed out on about $500 extra bucks in my pocket I decided to try cholesterol management the easy way:  start a statin.  After all,  eating healthy hadn’t been doing much.

After speaking with my doc, we started on simvastatin 10mg.  I wasn’t in a big hurry to start so I lollygagged along and took it for about 3 weeks in june then quit because it seemed to make me sweaty and heat intolerant and since it was summertime I didnt’ want to sweat thru a golf glove every single week. ( I am not generally a very sweaty person..my hands almost never sweat, even on the hottest of days..I am pretty dry)  I figured I would start again in the fall…early enough to make a difference for my blood work.

So, late Aug, I launched into VERY-COMPLIANT-PATIENT mode and took my statin every single day.  It worked like a charm.  I did my poke-n-bleed for the company a couple of weeks ago and found my cholesterol went from 210 to 147.  Nice.  However,  Statins have  side effect…very documented but not often talked about…they make you stupid.

Allow me to elaborate:  After 6 weeks of simvastatin, my short term memory is so significantly impaired that I can barely balance a checkbook,  I forget things  I was just told,  I havent been able multi task as I usually do, and password memory is shot.  I’ll walk into a room and forget why I did.  I’ll change the laundry, start the dryer and walk away with out even putting the dirty clothes into the washer…even tho they are sitting right there.   My train of thoughts have totally derailed.  I’ll have the greatest of intentions to get 1,2,3,4,5,6 done but will be lucky to get 2 and 4 done because I havent’ been able to focus on the task long enough to do it.  Work has been frustrating to me because I get overwhelmed too easy at the moment when too many things get dumped on my at once..something that generally doesn’t happen. I cannot concentrate on tasks I usually enjoy and I feel like I have dementia.

After having a day recently that drove me nearly to tears, I sat down with Mr Chick and told him that I think that the  statin was affecting my memory. And since I had experienced minor memory issues when I did my short trial in June, ( which I brushed off as my imagination) I decided to quit the statin.  He had noticed some uncharacteristic ditzy behavior but didn’t realize the magnitude until I told him all my recent shortcomings in detail.

Its only been 4 days since I quit…I would like to be me again.  I’ll keep you posted on my progess… IF I REMEMBER!!

4 Comments »

Comment by bongos

November 5, 2012 @ 10:13 am

The side effects are certainly not worth the $500 discount.I would have to agree!

Comment by Jade

November 5, 2012 @ 8:59 pm

low thyroid levels do that to me; if I start feeling cold to the bone, or sluggish, or ditzy, I start to wonder why, and when I think about it long enough, I realize I’ve forgotten to take my replacement thyroid hormone that day

Comment by Rabbit

November 15, 2012 @ 2:50 pm

I can so relate. Lamictal did that to me years ago, to the extent that I was actually dx’d with Cognitive Disorder NOS. The docs kept telling me it couldn’t be the Lamictal, but, funny, a few months after I insisted on discontinuing it, the brain fog totally cleared! More recently, I was rx’d gabapentin for neuropathic pain. After a few months, my friends and I noticed that I was forgetting a lot of words, and I got the hell off. Hopefully your brain will be back soon!

Comment by Luther Draffen

February 3, 2013 @ 7:40 am

High cholesterol symptoms in women are usually noticed in women older than 55 years while high cholesterol symptoms in men are commonly observed in men younger than 55 years. In general, aging increases the risk of high cholesterol. Obesity, lack of physical activity, eating excessive junk food, family history, excessive stress, alcohol abuse, increase the risk of high cholesterol. If you notice any symptoms of high cholesterol, you need to check the cholesterol levels by performing a simple blood test. Certain lifestyle changes and dietary changes such as including more HDL cholesterol foods in your diet can help lower cholesterol levels. :

My very own web page
http://www.healthmedicinecentral.com/astigmatism-test/

RSS feed for comments on this post. TrackBack URI

Leave a comment

XHTML: You can use these tags: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>